When you go to the dentist and they ask you if you are on any kind of medication, you may wonder why they would ask such a thing, and what that would have to do with your oral health. However, the medication you are on may indeed be affecting your oral health – for instance, oral contraception can affect your teeth and gums.
How do birth control pills affect oral health?
If you’ve been taking the pill for a while, or if you have friends on the pill, you probably know that it can affect things such as your weight or your mood. But birth control pills can also increase your risk of:
• Jaw problems, such as TMJ. The hormones in the pill can inflame joints and can lead to TMJ (temporomandibular joint disorder). You might start to notice jaw pain, headaches, aching muscles in the neck and shoulders, ear pain, and a popping or clicking noise when you open and close your mouth.
• Sensitive gums. Once again, this can be because of hormones. Sensitive gums can make it painful to brush and floss and eventually it may be so painful that you can’t take proper care of your teeth. Plaque and bacteria can build up and lead to gum disease.
• Problems after a tooth removal. When you have a tooth removed, a blood clot naturally forms on the site. Research has shown that women on birth control pills have a higher risk of that blood clot becoming dislodged, which is not only painful but can lead to infection.
Oral contraceptives can affect your oral health, and that is one reason why you should keep your dentist up to date with any new medications you are on or any new medical issues you have. Another reason why it is important to discuss your medications with your doctor is that medications can interfere with each other — if your dentist gives you an antibiotic, for example, it can make oral contraceptives less effective.
Are you having dental problems that you think might be associated with medication you are taking? Don’t just stop taking it – contact Pound Ridge Cosmetic Dentistry for help. Call 914-468-4759 for an appointment!